MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GUIDE BOLT WRENCH; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. GUIDE BOLT WRENCH; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 71631140
Medical Device Problem Codes Fracture (1260); Separation Failure (2547)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/05/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that during a trauma surgery, at the moment of removing the clove from the arch, using the guide bolt wrench device, the screw did not come out of the clove after many attempts, the screwdriver broke inside the clove.The screws were removed from the patient's clove and after an hour of trying, it was possible to unscrew it and the new clove was placed.The procedure was resumed, after a significant delay, with a competitor device.Patient was not injured as consequence of this problem.
 
Additional Manufacturer Narrative
D4: lot# and expiration date, h4: device manufacture date.Section h3, h6: the associated device was returned and evaluated.A visual inspection of the returned device reveals the tip of the device broke off, rendering the device inoperable.The broken piece was returned.The device exhibits signs of significant use and wear.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of the instructions for use file is not applicable for this instrument.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely potential factors that could contribute to the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.H6: health effect - impact code.

Brand Name
GUIDE BOLT WRENCH
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15874923
Report Number1020279-2022-04845
Device Sequence Number5486524
Product Code HSB
UDI-Device Identifier03596010419644
UDI-Public03596010419644
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K122170
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/11/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71631140
Device Catalogue Number71631140
Device Lot Number15KM12254
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/05/2022
Supplement Date Received by Manufacturer01/10/2023
Initial Report FDA Received Date11/28/2022
Supplement Report FDA Received Date01/11/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/19/2015
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexFemale